Medline ® Abstract for Reference 109
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Clinical and electrophysiological features of peripheral neuropathy induced by administration of cisplatin plus paclitaxel-based chemotherapy.
Argyriou AA, Polychronopoulos P, Koutras A, Xiros N, Petsas T, Argyriou K, Kalofonos HP, Chroni E
Eur J Cancer Care (Engl). 2007;16(3):231.
The current prospective study sought to trace the incidence and severity of cisplatin plus paclitaxel (DDP+P)-induced neuropathy and to determine its clinical and electrophysiological pattern. Furthermore, it was attempted to describe its evolution by following up the course of peripheral neuropathy (PN) during chemotherapy as well as 3 months after its discontinuation. Thirteen adult patients scheduled to be treated with six courses of cumulative DDP+P-based regimens for a non-myeloid malignancy participated in this study. These patients were clinically and electrophysiologically monitored at baseline, during chemotherapy and 3 months after its discontinuation. The severity of PN was summarized by means of a modified PN score. Evidence of PN was disclosed in nine of the 13 patients (69.2%). The mean PN score for patients that manifested some grade of PN was 17.3 +/- 6.1 (range 9-28). All longitudinal comparisons concerning the motor conduction velocities (MCV) variables failed to reach significance. By contrast, comparisons of the mean changes at baseline and each of the follow-up studies revealed a significant decrease in all sensory action potentials examined. The follow-up evaluation performed 3 months after the discontinuation of chemotherapy showed that the DDP+P-induced neuropathy persists and progresses over time. Our results indicate that the majority of patients treated with a DDP+P-based regimen at full dose intensities would manifest an axonal, predominately sensory PN, of mild to moderate severity, which would persist for several months after the discontinuation of chemotherapy.
Department of Neurology - Laboratory of Clinical Neurophysiology, University of Patras Medical School, Rion-Patras, Greece. firstname.lastname@example.org